MAYSVILLE, Ky. – Community leaders want residents to be able to revive people from a heroin overdose – and they want them to be able to do it without putting themselves in danger.
So Maysville is teaching residents to use Narcan.
The danger is clear. Just this week, an officer in eastern Ohio accidentally overdosed just by touching fentanyl that had rubbed off on his clothes while aiding someone who had OD’d.
Often the first to respond to someone overdosing is someone they know, said Dr. Ellen Kumler.
“Over 80 percent of folks who receive Naloxone get it from friends and family, not from first responders," said Kumler, a public health clinician with the Mason County Health Department. That department and the Buffalo Trace Agency for Substance Abuse Policy are providing the instruction.
“We wanted to step in and make sure that we had the opportunity to talk about addiction as we do these trainings, and also make people feel more comfortable in knowing they can safely use this medication to save a life," Kumler said.
Organizations that pre-register for training get a overdose kit with two doses of Narcan, a mask and protective gloves.
"You find someone down, you find someone in trouble, what can I do to save a life? This might be a piece what you might do," Kumler said.
With so much deadly fentanyl and carfentanil around, it's more important now to make sure people know what they're dealing with.
“Making sure that in the way that you respond to save a life that you don't put yourself at risk as well," Kumler said.
First responders in the area were trained on how to use Narcan last year.
“It was pretty successful in training first responders, so now it's time to get the community involved," Maysville Police Chief Ron Rice said.
“There are many times when family members, members of the community, will be the first on the scene when this life-saving drug is needed," said Rice.
"We want to save that life and hopefully help them enter into that recovery,” Kumler added.